Hail, Shelby
- When
- October 14, 5:04 PM EST to 5:08 PM EST
- Where
- Shelby County, 0.87 mi NW of Sidney
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.290, -84.160
Thunderstorms developed ahead of a strong cold front during the afternoon hours. Some of these storms became severe with damaging winds and large hail the primary threats.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed ahead of a strong cold front during the afternoon hours. Some of these storms became severe with damaging winds and large hail the primary threats.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 14, 3:28 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EDT SUN OCT 14 2012
.SYNOPSIS...
LOW PRESSURE WILL DRAG A VIGOROUS COLD FRONT ACROSS THE REGION
TONIGHT...BRINGING STRONG WINDS AND POSSIBLY SEVERE THUNDERSTORMS.
AN UPPER TROUGH MAY BRING A FEW SHOWERS ON MONDAY AFTERNOON. HIGH
PRESSURE AND DRY AIR WILL MOVE FOR MONDAY NIGHT AND TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
DUE TO PERSISTENT SYNOPTIC WINDS ASSOCIATED WITH THE TIGHT
PRESSURE GRADIENT AROUND THE LOW...HAVE EXTENDED WIND ADVISORY
UNTIL 11 PM.
ELONGATED LOW PRESSURE STRETCHING FROM CHICAGO THROUGH NORTHERN
MICHIGAN WILL DRAG A COLD FRONT THROUGH THE AREA TONIGHT. THOUGH
INSTABILITY IS WEAK PARTIALLY DUE TO CLOUD COVER THAT HAS LIMITED
SOLAR HEATING...WIND SHEAR WILL CONTINUE TO BE VERY STRONG. THIS
COULD ALLOW ANY THUNDERSTORMS THAT DEVELOP TO BECOME SEVERE.
ACTIVITY WILL DIE DOWN AND MOVE EAST BY AROUND MIDNIGHT AS THE LOW
AND COLD FRONT EXIT EAST. WINDS WILL GRADUALLY DIMINISH
OVERNIGHT...AS TEMPERATURES FALL TO AROUND 50 FOR LOWS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
SURFACE HIGH PRESSURE WILL BE CENTERED TO THE WEST ON
MONDAY...WITH AN UPPER TROUGH PUSHING ACROSS THE ILN AREA. A FEW
SHOWERS MAY DEVELOP DURING MONDAY AFTERNOON UNDER A COLD POOL
ALOFT. HIGHS AROUND 60 ARE EXPECTED.
HIGH PRESSURE AND DRY AIR WILL MOVE ACROSS THE REGION MONDAY NIGHT
THROUGH TUESDAY...BRINGING MAINLY CLEAR CONDITIONS. HIGHS ARE
EXPECTED TO REACH THE LOWER TO MIDDLE 60S ON TUESDAY. CLOUDS MAY
INCREASE TUESDAY NIGHT WHEN A SHORT WAVE IS FORECAST TO MOVE
THROUGH THE GREAT LAKES.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UPPER LEVEL PATTERN TO UNDER GO A TRANSITION WITH ENERGY FROM THE
PACIFIC NORTHWEST DROPPING SE CARVING OUT A DEEP UPPER LOW OVER THE
NORTHERN PLAINS ON WEDNESDAY. UPSTREAM RIDGING TO SLIDE EAST ACRS
THE GREAT LAKES/OHIO VALLEY ON WEDNESDAY...PROVIDING ABOVE NORMAL
TEMPERATURES AND DRY WEATHER. EXPECT HIGHS ON WED TO BE CLOSE TO 10
DEGREES ABOVE NORMAL...RANGING FROM NEAR 70 NORTH TO THE MID 70S SE.
NUMERICAL MODEL SOLNS CONTINUE TO DIFFER REGARDING THE POSITION AND
SPEED OF THE UPPER LOW. THE ECMWF 00Z SOLN IS FARTHER SOUTH WITH THE
LOW AND SLOWER...WHILE THE GFS KEEPS THIS LOW NORTH ACRS THE GREAT
LAKES AND IS CONSIDERABLY FASTER. THERE IS CLOSER ENSEMBLE AGREEMENT
WITH THE ECMWF SOLN. WILL THEREFORE TREND THE FORECAST CLOSER TO THE
ECMWF WITH A SLOWER ONSET OF PRECIPITATION BEGINNING LATE WEDNESDAY
NIGHT. WILL HAVE THE HIGHEST POPS THURSDAY INTO THURSDAY NIGHT WITH
THE APPROACH AND PASSAGE OF A COLD FRONT. TEMPERATURES ON THURSDAY
WILL CONTINUE TO BE ABOVE NORMAL...RANGING FROM THE LOWER 60S NW TO
THE UPPER 60S SE.
A CHANCE FOR SHOWERS TO CONTINUE FRIDAY INTO NEXT WEEKEND WITH THE
AFFECTS OF THE UPPER LOW COMING INTO PLAY. WILL KEEP THE POPS LIMITED
TO CHANCE/SLIGHT CHANCE CATEGORIES SINCE CONFIDENCE IS NOT OVERLY
HIGH DUE TO MODEL SOLN SPREAD AND THERE WILL LKLY BE NUMEROUS DRY
PERIODS IN BETWEEN THE SHOWER ACTIVITY.
TEMP WISE...EXPECT READINGS TO COOL BELOW NORMAL LATE IN THE WEEK
AND INTO NEXT WEEKEND. HAVE HIGHS ON FRIDAY RANGING FROM NEAR 60 NW
TO THE MID 60S SE...IN THE THE MID 50S NW TO THE LOWER 60S SATURDAY
AND ONLY IN THE MID AND UPPER 50S SUNDAY.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS SHRA INCREASE OVER AREA...MVFR CIGS TO MOVE IN. WIND GUSTS
GENERALLY FROM NEAR 28 TO 40KTS AHEAD OF MAIN FRONTAL SYSTEM
CURRENTLY FROM NEAR QUAD CITIES TO CENTRAL ARKANSAS. TIMING OF
TSTM ACTIVITY TO AFFECT WESTERN TAF LOCATIONS WILL BE GENERALLY
22Z OR LATER AND EXITING EASTERN TAF LOCATION NEAR 02Z. LOWER MVFR
CIGS SHOULD LINGER IN THE POST FRONTAL CAA OVERNIGHT WITH WINDS
STILL GUSTING TO 20-25 KTS THROUGH 06-09Z TIMEFRAME. LINGERING
MVFR THROUGH 12-14Z MONDAY.
.OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE THURSDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR KYZ089>100.
IN...WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...AR
AVIATION...JDRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 440 PM EDT SUN OCT 14 2012 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044- 051>053-060>062-070>072-077-078-152045- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN- CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-HAMILTON- CLERMONT- 440 PM EDT SUN OCT 14 2012 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. THE THREAT FOR HAZARDOUS WEATHER WILL PERSIST LATE THIS AFTERNOON AND THIS EVENING AS A COLD FRONT TRAVELS ACROSS THE REGION. ALONG AND AHEAD OF THE FRONT...THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT...BUT THERE IS ALSO SOME POTENTIAL FOR TORNADOES TO DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ097>100-OHZ045-046-054>056-063>065-073-074-079>082-088-152045- BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH- LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND- ADAMS-PIKE-SCIOTO- 440 PM EDT SUN OCT 14 2012 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1210 PM EDT SUN OCT 14 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-141815- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY... BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY... CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA... OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET... MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA... GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE... PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK... EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE... LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE... LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO... WEST UNION...PIKETON...PORTSMOUTH 1210 PM EDT SUN OCT 14 2012 A COLD FRONT WILL CROSS THE OHIO VALLEY THIS EVENING. STRONG SOUTHERLY WINDS AHEAD OF THE FRONT WILL INCREASE THIS MORNING TO 15 TO 25 MPH...WITH SIGNIFICANTLY HIGHER GUSTS OVER 40 MPH OCCURRING IN THE AFTERNOON. SHOWERS WILL OCCUR WELL AHEAD OF THE FRONT IN THE MID AFTERNOON HOURS...AND THUNDERSTORMS WILL OCCUR LATER IN THE AFTERNOON TOWARDS THIS EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO CREATE DAMAGING WIND GUSTS APPROACHING 60 MPH. IN ADDITION...THUNDERSTORMS TOWARD EVENING WILL OCCUR IN THE PRESENCE OF A LOW LEVEL WIND FIELD THAT COULD SUPPORT TORNADIC DEVELOPMENT. PERSONS IN THE OHIO VALLEY SHOULD BE ALERT FOR ANY POSSIBLE WATCHES OR WARNINGS THAT MAY BE ISSUED LATER TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
111 PM EDT SUN OCT 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM NON-TSTM WND DMG CEDARVILLE 39.74N 83.81W
10/14/2012 GREENE OH TRAINED SPOTTER
LARGE LIMB DOWNED
&&
MYRONPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
457 PM EDT SUN OCT 14 2012
INZ050-OHZ042-060-142145-
WAYNE IN-DARKE OH-PREBLE OH-
457 PM EDT SUN OCT 14 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PREBLE...DARKE AND
WAYNE COUNTIES THROUGH 545 PM EDT...
AT 455 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR EAST
GERMANTOWN...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAGERSTOWN...
CENTERVILLE...RICHMOND...FOUNTAIN CITY...NEW MADISON...ARCANUM...
UNION CITY...GREENVILLE AND ANSONIA.
ALSO...GREENS FORK...ECONOMY...SPRING GROVE...WILLIAMSBURG...
MIDDLEBORO...WHITEWATER...BETHEL AND HOLLANSBURG ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3985 8522 4001 8505 4001 8482 4023 8481
4035 8467 4035 8465 4004 8445 3971 8507
3971 8509 3982 8523SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 528 PM EDT SUN OCT 14 2012 INZ050-059-OHZ042-051-060-061-142215- UNION IN-WAYNE IN-DARKE OH-MIAMI OH-MONTGOMERY OH-PREBLE OH- 528 PM EDT SUN OCT 14 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PREBLE...NORTHWESTERN MONTGOMERY...SOUTHWESTERN MIAMI...SOUTHEASTERN DARKE...SOUTHEASTERN WAYNE AND NORTHEASTERN UNION COUNTIES THROUGH 615 PM EDT... AT 525 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BOSTON... MOVING NORTHEAST AT 55 MPH. WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW PARIS...EATON... LEWISBURG AND ARCANUM. ALSO...NEW HOPE...OKLAHOMA...ELDORADO...WEST MANCHESTER...CASTINE... ITHACA...VERONA AND GORDON ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. LAT...LON 4009 8444 3991 8434 3963 8483 3977 8497
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
529 PM EDT SUN OCT 14 2012
INZ074-075-080-KYZ089>092-OHZ077-142215-
SWITZERLAND IN-OHIO IN-DEARBORN IN-KENTON KY-BOONE KY-CARROLL KY-
GALLATIN KY-HAMILTON OH-
529 PM EDT SUN OCT 14 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HAMILTON...
NORTHWESTERN GALLATIN...CARROLL...BOONE...KENTON...SOUTHEASTERN
DEARBORN...OHIO AND SWITZERLAND COUNTIES THROUGH 615 PM EDT...
AT 525 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRAYTOWN...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VEVAY...WARSAW...RISING
SUN...UNION...BURLINGTON...OAKBROOK...VILLA HILLS...LAKESIDE PARK...
FORT WRIGHT...FORT MITCHELL...FLORENCE AND ERLANGER.
ALSO...MOOREFIELD...GHENT...MOUNT STERLING...JACKSONVILLE...
MARKLAND...FAIRVIEW...CENTER SQUARE AND ETHRIDGE ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.
LAT...LON 3874 8525 3870 8521 3885 8521 3920 8470
3902 8450 3861 8516 3874 8530 3875 8530SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
540 PM EDT SUN OCT 14 2012
OHZ042-043-051-142230-
DARKE OH-MIAMI OH-SHELBY OH-
540 PM EDT SUN OCT 14 2012
...A STRONG THUNDERSTORM WILL AFFECT SHELBY...NORTHWESTERN MIAMI AND
NORTHEASTERN DARKE COUNTIES THROUGH 630 PM EDT...
AT 539 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
PIKEVILLE...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VERSAILLES...FORT
LORAMIE...SIDNEY...ANNA...BOTKINS AND JACKSON CENTER.
ALSO...CLAYTON...BLOOMER...RUSSIA...POLO...WILLOWDELL...HOUSTON...
NEWPORT AND LOCKINGTON ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4048 8400 4042 8400 4030 8402 4007 8451
4023 8461 4038 8437 4038 8434 4040 8434
4048 8420The Cincinnati radar (KILN), 101 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds caused a shed and wooden play set to be destroyed. Many shingles were also torn off a roof and half of a roof was removed from a barn. This damage occurred about 2 miles north of Belle Center.
Southwest of Kenton a roof was torn off a trailer and a 40 foot recreational vehicle was pushed off its blocks due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414929, 414930, 414931, 414932.